MAUDE Adverse Event Report: COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23668
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2021
Type of Reportable Event Malfunction
Event or Problem Description
As reported, after the device was used to complete a ureteroscopic lithotripsy, a cook® multi-use holmium laser fiber separated when disconnecting from the laser unit.The hub detached with the fiber body.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Name and address- phone: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Description of event: as reported, after the device was used to complete a ureteroscopic lithotripsy, a cook® multi-use holmium laser fiber separated when disconnecting from the laser unit.The hub detached with the fiber body.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, and manufacturing instructions.One device was returned for investigation with no original packaging.Laser fiber body was detached at the base of the hub.Clear tip was broken with approximately 1.3 mm still attached.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed.A complaint search revealed the one other complaint associated (pr 350147) with lot number 10134287, but it was determined that the complaints are not related.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings ¿ all personnel present in the laser hazard zone must wear all suggested protective devices.Wear the laser safety eyewear that the laser manufacturer specifies.¿ the holmium laser fiber is validated only for the cleaning procedure, steam sterilization parameters, and sterrad¿ cycles that are listed below and must be reprocessed by use of one of the methods listed below.¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Discard fiber if visible light leakage is observed.¿ the device must be thoroughly cleaned and sterilized per the instructions provided in this document before re-use.Ensure the device and all its crevices are completely dry before use.¿ any deviation(s) to the reprocessing instructions prescribed in this ifo may damage the device and result in a device which has compromised sterility or is not fully reprocessed to relevant standards and guidelines.¿ the reprocessing instructions provided below have been validated as being capable of preparing the laser fiber for re-use.It remains the responsibility of the processor to ensure that the processing as actually performed using equipment, materials and personnel in the processing facility achieves the desired result.This requires validation and routine monitoring of the process.Likewise, any deviation by the processor from the instructions provided below should be properly evaluated for effectiveness and potential adverse consequences.Limitations on reprocessing the laser fiber can be reprocessed up to 20 times, which may not reflect the actual number of uses.The device has been subjected to 20 autoclave and sterrad cycles and has shown very limited wear with no degradation in power transmission performance or mechanical integrity.Precautions ¿ to avoid reducing the life of the fiber, follow these precautions: ¿ do not improperly handle the fiber.¿ do not lase at high power for extended periods of time.¿ do not lase continuously with the fiber tip in contact with the tissue.¿ do not lase with a fiber that has a contaminated or damaged proximal end.¿ do not operate a laser with poor beam alignment or focus.¿ do not subject the fiber to sharp bends during handling, use, or storage.¿ always keep the proximal connector end dry and free of contaminants.¿ discard any laser fiber that is cracked or broken or does not meet minimum power transmission standards.¿ do not use this laser fiber in the presence of flammable anesthetics or combustible materials.¿ ferrule dust cap should stay attached when fiber is not connected to the laser system.¿ do not exceed recommended power limits.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.One device was returned with the laser detached at the base of the hub.The evidence suggest the product was built to specification.It is possible the issue could be attributed to device mishandling or component failure unrelated to manufacturing.Therefore, a definitive conclusion could not be determined.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There is no new patient or event information to report.

Brand Name
COOK® MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13042977
Report Number1820334-2021-02718
Device Sequence Number5364573
Product Code GEX
UDI-Device Identifier10827002236681
UDI-Public(01)10827002236681(17)221106(10)10134287
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/06/2022
Device Model NumberG23668
Device Catalogue NumberHLF-M273-H30
Device Lot Number10134287
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/16/2021
Supplement Date Received by Manufacturer02/07/2022
Initial Report FDA Received Date12/20/2021
Supplement Report FDA Received Date02/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/06/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HL-30C HOLMIUM LASER UNIT
Patient SexUnknown